Texas, 2023Damaging Wind in Texas, May 19, 2023
May 19, 2023 · NWS LUB · 1 event in 1 county or zone
On the morning of the 19th, a cold front moved through the area shifting winds to the northeast across the region into eastern New Mexico. Thunderstorms initially developed on the higher terrain of eastern New Mexico where low level upslope flow was maximized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of the 19th, a cold front moved through the area shifting winds to the northeast across the region into eastern New Mexico. Thunderstorms initially developed on the higher terrain of eastern New Mexico where low level upslope flow was maximized. Westerly flow aloft allowed storms to drift to the east towards West Texas during the afternoon and evening hours. Instability values of up to 1000 J/kg and deep layer shear in excess of 40 knots allowed one storm to become severe as it tracked into the southwestern South Plains. A storm chaser estimated wind gusts up to 60 mph near the inflow region of the thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 19, 5:15 PM CST, 35 minutes earlier.
Area forecast discussion, May 19, 5:15 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
615 PM CDT Fri May 19 2023
...New AVIATION...
.SHORT TERM...
(This evening through Saturday)
Issued at 240 PM CDT Fri May 19 2023
An upper low continues to spin over Baja Cali, while another low
moves into the Great Lakes Region today. Given this setup, flow
aloft remains mostly westerly with some weak 30 knot 500mb winds. A
surface low over east central Oklahoma has brought a cold front
diving southward through our area this morning. Original model
guidance had the front stalling out in the southern portions of the
Rolling Plains, but as of current afternoon observations the frontal
boundary is through the entire South and Rolling Plains and into the
Permian Basin. This also means the axis for thunderstorm development
this afternoon along the front has shifted farther south. However,
there are a few thunderstorms developing along the higher terrain in
New Mexico this afternoon. Despite the frontal passage, dewpoints
are still in the mid 50s to lower 60s across the area. Scattered to
broken cumulus clouds have moved in from the north this morning with
temperatures a bit cooler than previously forecasted in the 70s and
then lower 80s across the far southern zones. With some westerly
flow aloft, storms will move eastward through the afternoon. Storms
will potentially reach the western South Plains by early this
evening. The environment MLCAPE values are generally less than 1000
J/kg, but a few models have up to 1500 J/kg possible across the
southern South Plains. 0-6km shear values are around 40-45 knots
with steep 0-3km lapse rates, which could support strong to damaging
wind gusts and large hail. Any isolated storm that does move into
the western South Plains this evening will struggle to maintain
intensity as it continues east due to weaker instability and loss of
daytime heating.
Lingering moisture overnight from the storms to the south may bring
some rain showers with isolated thunder to the far southwest South
Plains. In addition, a large swath of low clouds (current draped
across much of the Oklahoma and Texas Panhandles) will push
southward across West Texas tonight. Mostly cloudy conditions
overnight and thus low temperatures were warmed a few degrees from
the NBM towards the CONSShort to account for insolation. Tomorrow, a
surface high will build in with a secondary push of cold air from
the front associated with the upper low vacating the Great Lakes.
High clouds will filter north across the area with a fetch of
southwesterly flow aloft around the low still positioned near
northwest Mexico. Thus highs will generally max out in the mid 70s
tomorrow.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 240 PM CDT Fri May 19 2023
There is very little change in the updated extended forecast, with
slightly less coverage in convection on Sunday afternoon being the
most notable difference, but is almost unnoticeable. It's an
unsettled but weakly forced pattern that will produce at least
slight chance PoPs across almost our entire FA everyday in the
afternoon into the early evening hours. Effective bulk shear will
continue to be a limiting factor in the potential for severe
thunderstorm development on any given afternoon, especially toward
the middle to end of next week when a building ridge axis
gradually pivots west to east across our area late Tuesday through
early Saturday (best indicated in the 12z GFS). Shortwave energy
aloft transecting that axis will help destabilize the upper levels
each day over relatively healthy low level moisture, with Monday,
Wednesday and Thursday afternoon/evening having the best
potential for strong convection attm but no obvious target of
opportunity for the time being. There is also no signal for any
sudden pattern change for next weekend or beyond.
&&
.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Fri May 19 2023
MVFR CIGs associated with a post-frontal airmass will continue to
migrate southward throughout the rest of the evening and into the
early morning hours at KCDS, KPVW, and eventually KLBB. Satellite
imagery indicates that this stratus deck is narrow in width, and
is forecast to clear out of all terminals prior to sunrise
Saturday. VFR will prevail thereafter with light winds gradually
veering to the east.
Sincavage
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...11
LONG TERM....55
AVIATION...09
Hazardous weather outlook, May 19, 10:55 AM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1155 AM CDT Fri May 19 2023
TXZ021>044-201700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1155 AM CDT Fri May 19 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
An isolated thunderstorm or two is possible this afternoon across the
southwestern portions of the South Plains this evening. Some storms
may become severe, capable of producing hail up to golf ball size and
wind gusts to 70 mph. Torrential rainfall may also result in
localized flooding concerns.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Daily chances for thunderstorms resume Sunday and continue through
Thursday. Storms could be severe with locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Thunderstorm Wind, Cochran
- When
- May 19, 5:50 PM CST
- Where
- Cochran County, 8.34 mi S of Bledsoe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 33.500, -103.033
A storm chaser estimated wind gusts up to 60 mph along Farm to Market Road 1585 near the Texas/New Mexico state line in Cochran County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 19, 2023$1.3 billion · 2.5 in hail · 25 events
- Flash Flooding and Heavy Rain in North Carolina, May 19, 2023$72,000 · 11 events
- Hail in Oklahoma, May 19, 2023$55,000 · 1.75 in hail · 2 events
- Flash Flooding and Flood in Texas, May 19, 20231.5 in hail · 19 events
- Flash Flooding and Hail in Texas, May 19 to 20, 2023$10,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Oregon, May 19, 20231.25 in hail · 6 events
- Flash Flooding and Heavy Rain in Arizona, May 19 to 23, 20235 events
- Waterspouts in Gulf of Mexico, May 19, 20234 events
- Waterspouts in Gulf of Mexico, May 19, 20234 events
- Flash Flooding and Flooding in Puerto Rico, May 19, 2023$7,000 · 4 events
- Damaging Winds in Arkansas, May 19, 202361 kt wind · 4 events
- Damaging Winds in Arkansas, May 19, 202355 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087946.